Medicine is created for many reasons; to help us live a more productive life without the pains, fight illnesses that our body is hit with, and even extend our lives. However, what happens when the medicine you are taking creates problems of its own? One commonly abused drug, opioids, can cause unwanted side effects if you take it unnecessarily.
How Opioids Affect You
Opioids change our bodies and alter how our central nervous system works. They impact the areas of the central nervous system that control vital functions such as breathing. When someone takes opiates, it slows their respiration rate, and if someone takes too much, their respiration can slow so much that they can go into a coma or stop breathing altogether. This is how opiates affect the nervous system in a way that also creates a high risk of overdose. Overdose symptoms can include respiratory depression, pinpoint pupils, cool and clammy skin, unconsciousness, and blue lips and/or fingernails. Repeated exposure to opiates leads to a buildup of tolerance, requiring higher doses of opioids to cause the same effect. This changes our brain and central nervous system even more. Repeated exposure to escalating doses of opioids alters the brain so that it functions more or less normally when the drugs are present and abnormally when they are not. How is that for a bait-and-switch? Something that causes relief from pain and creates feelings of pleasure becomes something that feels necessary for life itself. Physical dependency means that a person has to rely on the drug to prevent withdrawal symptoms. Withdrawal symptoms are real. They are not psychological, but are physical proof of the dependency the brain has to opioids.
What Are Typical Withdrawal Symptoms?
If you become physically sick after you stop taking an opioid medication, it may be an indication that you’re physically dependent on the substance. Because opioid receptors exist not only in the brain, but in the central nervous system, withdrawal symptoms can be felt in any area regulated by the central nervous system .This means that everything from the digestive tract to your emotions may be affected.
Early withdrawal symptoms
(within 24 hours of stopping the use of a drug) often include:
- Muscle aches
- Lacrimation (eyes tearing up)
- Runny nose
- Excessive sweating
- Inability to sleep
- Yawning very often
show after the first day and may be more intense. They include:
- Abdominal cramping
- Goose bumps on the skin
- Nausea and vomiting
- Dilated pupils and possibly blurry vision
- Rapid heartbeat
- High blood pressure
How to Minimize Symptoms
Seeing a list of symptoms like this helps one understand how hard recovering from substance abuse can be. But don’t let that daunt you. Recovering may be difficult but continuing to abuse a medication can be far worse. Fortunately, treatment centers can provide treatment to help reduce the symptoms of withdrawal. Suboxone® is designed to help people overcome addiction through the care of a physician. When you make the decision to stop heroin or pain pills, it is important to stay hydrated and eat healthy foods. Your body will be going through some major changes, and it is important to nourish it so that it can function properly. Even though the first few days of withdrawal may be challenging, you have a life ahead of you that will make it worth it.